Alert archive / Washington / River Flood Warnings in 2021

River Flood Warning 26, NWS Seattle, WA

February 1, 2021Mason County, Washington

NWS Seattle, WA issued this river flood warning at Feb 1, 2021, 9:59 AM PST for Mason County, Washington. It took effect at Feb 1, 2021, 1:37 PM PST. It was in force for 39 hr.

The area

The outline as issued.

The facts

Issued
Feb 1, 2021, 9:59 AM PST (17:59 UTC)
In effect from
Feb 1, 2021, 1:37 PM PST
Expired
Feb 3, 2021, 5:04 AM PST
In force
39 hr
Issued by
NWS Seattle, WA
Area
Storm-based polygon
Flood severity
Minor

County Mason County, WA

The radar

The Langley Hill radar (KLGX), 72 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Skokomish River near Potlatch (SRPW1). The gauge peaked at 16.94 ft at Feb 1, 2021, 8:00 PM PST.

actionminormoderatemajor141516171802/0102/0202/0302/04
Action stage
15 ft
Minor stage
16.5 ft
Moderate stage
17.5 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12061500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

866 
WGUS46 KSEW 011759
FLWSEW

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Seattle WA
959 AM PST Mon Feb 1 2021

...The National Weather Service in Seattle WA has issued a Flood 
Warning for the following rivers in Washington...

  Skokomish River At Potlatch affecting Mason County.

.Rain along the southern slopes of the Olympics will continue into 
Monday evening. This combined with the rain over the weekend will 
drive the Skokomish river above flood stage Monday afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued by this evening at 600 PM PST.

&&


WAC045-020200-
/O.NEW.KSEW.FL.W.0026.210201T2137Z-210202T1815Z/
/SRPW1.1.ER.210201T2137Z.210202T0600Z.210202T0914Z.NO/
959 AM PST Mon Feb 1 2021

The National Weather Service in Seattle has issued a

* Flood Warning for
  the Skokomish River At Potlatch.
* From this afternoon to Tuesday morning.
* At 9:30 AM PST Monday the stage was 16.2 feet.
* Flood stage is 16.5 feet.
* Minor flooding is forecast.
* Forecast...The river will rise above flood stage around 2 pm 
  Monday and crest near 16.8 feet late Monday evening. The river 
  will recede back below flood stage Tuesday morning.
* Impact...At 16.5 feet, the Skokomish River will cause widespread 
  flooding of pasture lands, with water flowing quickly over West 
  Bourgault Road and Skokomish Valley Road.


&&

LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308
      4721 12321 4738 12340

$$

44
5 follow-up statements
520 
WGUS86 KSEW 020038
FLSSEW

Flood Statement
National Weather Service Seattle WA
438 PM PST Mon Feb 1 2021

...The Flood Warning is extended for the following rivers in 
Washington...

  Skokomish River At Potlatch affecting Mason County.

.Steady rain will come to an end overnight along the south slopes of 
the Olympics. This will allow the Skokomish river to crest. The 
river will begin receding Tuesday morning and fall below flood stage 
by the end of the day.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued by late tonight at 445 AM PST.

&&


WAC045-021245-
/O.EXT.KSEW.FL.W.0026.000000T0000Z-210202T2146Z/
/SRPW1.1.ER.210201T2005Z.210202T0600Z.210202T1246Z.NO/
438 PM PST Mon Feb 1 2021

...The Flood Warning is now in effect until early tomorrow 
afternoon...

The Flood Warning continues for
  the Skokomish River At Potlatch.
* Until Tuesday afternoon.
* At 4:15 PM PST Monday the stage was 16.9 feet.
* Flood stage is 16.5 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Recent Activity...The river went above flood stage of 16.5 feet 
  around noon Monday.
* Forecast...The river is expected to rise to a crest of 17.1 feet 
  late Monday evening. The river will begin receding Tuesday and 
  fall below flood stage by the end of the day.
* Impact...At 17.5 feet, the Skokomish River will cause moderate 
  flooding, with deep and quick flood waters inundating some 
  residential areas, many roads, and much of the farm land in the 
  Skokomish Valley. Inundated roads include the Skokomish Valley 
  road, Bourgault Road West, Purdy Cutoff Road, and Highway 106.


&&

LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308
      4721 12321 4738 12340

$$

44
762 
WGUS86 KSEW 021203
FLSSEW

Flood Statement
National Weather Service Seattle WA
403 AM PST Tue Feb 2 2021

...The Flood Warning is extended for the following rivers in 
Washington...

  Skokomish River At Potlatch affecting Mason County.

.The Skokomish river crested last evening and is receding. Periods 
of rain will continue through the day today before tapering 
overnight and into Wednesday morning. The river is still expected to 
fall below flood stage later this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued by this afternoon at 1200 PM PST.

&&


WAC045-022015-
/O.EXT.KSEW.FL.W.0026.000000T0000Z-210203T0500Z/
/SRPW1.1.ER.210201T2005Z.210202T0345Z.210202T1942Z.NO/
403 AM PST Tue Feb 2 2021

...The Flood Warning is now in effect until late this evening...

The Flood Warning continues for
  the Skokomish River At Potlatch.
* Until this evening.
* At 3:45 AM PST Tuesday the stage was 16.7 feet.
* Flood stage is 16.5 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 3:45 AM PST Tuesday was 17.0 feet.
* Forecast...The river is expected to fall below flood stage late 
  this morning and continue falling to 15.0 feet late Thursday 
  evening.
* Impact...At 16.5 feet, the Skokomish River will cause widespread 
  flooding of pasture lands, with water flowing quickly over West 
  Bourgault Road and Skokomish Valley Road.


&&

LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308
      4721 12321 4738 12340

$$

CK
933 
WGUS86 KSEW 021806
FLSSEW

Flood Statement
National Weather Service Seattle WA
1006 AM PST Tue Feb 2 2021

...The Flood Warning is extended for the following rivers in 
Washington...

  Skokomish River At Potlatch affecting Mason County.

.The Skokomish River crested yesterday evening and is receding. 
Periods of rain will continue through today before tapering tonight 
into Wednesday morning. The river may briefly level off or rise 
above flood stage for a short time late this afternoon into tonight 
before continuing to recede.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov.

The next statement will be issued by this evening at 1000 PM PST.

&&


WAC045-030615-
/O.EXT.KSEW.FL.W.0026.000000T0000Z-210203T2307Z/
/SRPW1.1.ER.210201T2005Z.210202T0345Z.210203T1407Z.NO/
1006 AM PST Tue Feb 2 2021

...The Flood Warning is now in effect until tomorrow afternoon...

The Flood Warning continues for
  the Skokomish River At Potlatch.
* Until Wednesday afternoon.
* At 9:30 AM PST Tuesday the stage was 16.5 feet.
* Flood stage is 16.5 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 9:30 AM PST Tuesday was 17.0 feet.
* Forecast...The river will fall to 16.4 feet and may begin rising 
  again late this afternoon to 16.5 feet. It will fall again 
  tomorrow morning receding below flood stage.
* Impact...At 16.5 feet, the Skokomish River will cause widespread 
  flooding of pasture lands, with water flowing quickly over West 
  Bourgault Road and Skokomish Valley Road.


&&

LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308
      4721 12321 4738 12340

$$

JD
133 
WGUS86 KSEW 030528
FLSSEW

Flood Statement
National Weather Service Seattle WA
928 PM PST Tue Feb 2 2021

...The Flood Warning continues for the following rivers in 
Washington...

  Skokomish River At Potlatch affecting Mason County.

.The Skokomish river will continue to recede through Wednesday 
morning, however, continued rainfall may allow for brief rises back 
towards minor flood stage. Therefore, the Flood Warning has been 
continued.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Additional information is available at www.weather.gov.

The next statement will be issued by late tonight at 530 AM PST.

&&


WAC045-031330-
/O.EXT.KSEW.FL.W.0026.000000T0000Z-210203T1500Z/
/SRPW1.1.ER.210201T2005Z.210202T0345Z.210203T1407Z.NO/
928 PM PST Tue Feb 2 2021

...The Flood Warning is now in effect until tomorrow morning...

The Flood Warning continues for
  the Skokomish River At Potlatch.
* Until Wednesday morning.
* At 8:45 PM PST Tuesday the stage was 16.2 feet.
* Flood stage is 16.5 feet.
* Minor flooding is possible.
* Forecast...The river has fallen below flood stage but given 
  continued rainfall overnight, brief rises back towards minor flood 
  stage is possible.
* Impact...At 16.5 feet, the Skokomish River will cause widespread 
  flooding of pasture lands, with water flowing quickly over West 
  Bourgault Road and Skokomish Valley Road.


&&

LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308
      4721 12321 4738 12340

$$

CK
099 
WGUS86 KSEW 031304
FLSSEW

Flood Statement
National Weather Service Seattle WA
504 AM PST Wed Feb 3 2021

...The Flood Warning is cancelled for the following rivers in 
Washington...

  Skokomish River At Potlatch affecting Mason County.

.The river has fallen below flood stage and is expected to remain 
below flood stage through the rest of the week.

WAC045-031415-
/O.CAN.KSEW.FL.W.0026.000000T0000Z-210203T1304Z/
/SRPW1.1.ER.700119T1550Z.700119T1550Z.700125T2031Z.NO/
504 AM PST Wed Feb 3 2021

...The Flood Warning for the Skokomish River At Potlatch has been 
cancelled...

The Flood Warning is cancelled for
  the Skokomish River At Potlatch.
* At 4:30 AM PST Wednesday the stage was 16.1 feet.
* Forecast...The river is expected to fall to 15.2 feet early 
  Saturday morning.


&&

LAT...LON 4744 12326 4733 12321 4736 12317 4733 12308
      4721 12321 4738 12340

$$

CK

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this river flood warning went out at Feb 1, 9:30 AM PST, 29 minutes earlier.

Area forecast discussion, Feb 1, 9:30 AM PST, 29 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
930 AM PST Mon Feb 1 2021

.SYNOPSIS...Upper level trough offshore will move inland Tuesday
bringing an end to the steady precipitation over Western
Washington. Behind the trough a fast moving system dives south
out of SE Alaska to keep showers in the forecast Tuesday afternoon
and night. Conditions then dry out Wednesday, with another fast
moving system bringing a quick shot of lowland rain/mountain snow
Thursday night/early Friday. Conditions then dry out again through
the weekend.

&&

.SHORT TERM /TODAY THROUGH WEDNESDAY/...Current forecast in good
shape this morning. Satellite imagery shows upper level trough
still hanging out off thew Washington coast with moist
southwesterly flow aloft streaming moisture over most of the area.
Trough slowly moving east tonight which will push the main band of
moisture east into the Cascades. Even with the eastward movement
upper level trough axis remains offshore through Tuesday. This
will keep showers in the forecast. Trough axis finally moving
inland Wednesday morning with drying northerly flow aloft
developing during the day. Felton

.LONG TERM /THURSDAY THROUGH SUNDAY/...Previous discussion
follows. The long term forecast period begins with high pressure
both at the sfc and aloft, with the ridging aloft remaining rather
dirty, with cloud cover and moisture spilling overtop of it into
the Western Wa. In addition, a shortwave trough will dampen the
northern periphery of the ridge over SE Alaska and then dive south
along the BC coastline into Western Wa. This will bring a quick
round of precipitation through the area later in the day on
Thursday, with the brunt of the precip falling Thursday night and
into Friday morning. Given the ridge's influence before the
shortwave arrives, snow levels are expected to recover back
towards 2000-3000ft over the lowlands. Therefore, this will also
be a rain event, with some snow likely in the Cascades. The ridge
will then be pushed east over the area through the day Friday and
through Saturday as a shortwave trough quickly moves into the Gulf
of Alaska. This will keep us dry through the first half of the
weekend.

Thereafter, ensemble guidance suggests a slight dampening of the
ridge and perhaps a slight retrogression, but the majority keep
Western WA mostly dry into early next week. Kovacik

&&

.AVIATION...Southwesterly flow aloft will persist across the
region today as an upper level trough remains just offshore. At
the surface, a frontal boundary has stalled across the area, which
will bring additional rain to the region through much of the day.
Cigs this morning have lifted back to VFR for many TAF sites,
however some areas reporting MVFR visibilities in rain. Overall,
could still see cigs lower to MVFR, or even IFR at times
throughout the day, mainly in heavier precipitation. Expect the
mountains to remain obscured in clouds and precipitation
throughout the period. Guidance hints that steadier rain will
likely begin to taper off after 09z Tuesday with some remaining
showers, but another round of lower ceilings may persist as low
stratus develops.

KSEA...Light rain to continue throughout the day. VFR ceilings at
the terminal this morning, with dips back down to MVFR possible
at times in any heavier precipitation. Surface winds primarily
southeasterly 5-10 knots becoming more southerly by tonight. Rain
likely tapers to showers after 07z Tue. Cullen/Borth

&&

.MARINE...A low pressure system will continue to track northward
today just beyond the outer coastal waters. Easterly winds will
shift back to the south this morning. Small craft advisories
remain in effect for most zones (other than the central Strait of
Juan de Fuca and Puget Sound/Hood Canal. Another low moves
southeast from the Gulf of Alaska late Tuesday. High pressure
likely rebuilds over the eastern Pacific toward midweek, but may
remain far enough offshore to allow a few disturbances to bring
rounds of stronger winds to the region. A stronger push of onshore
winds may develop through the Strait of Juan de Fuca late
Thursday. Meanwhile, seas remain elevated today over the coastal
waters and near the west entrance, with a mix of a west swell and
a southerly fresh swell. Expect seas to peak today before
gradually easing Tuesday through midweek. Another larger west
swell may arrive around Thursday. Cullen/Borth

&&

.HYDROLOGY...One last shot of precipitation over the south slopes
of the Olympics this afternoon into this evening will likely drive
the Skokomish river above flood stage this evening. The river will
not stay above flood stage long and be back under flood stage
late Tuesday morning/Tuesday afternoon.

Outside of the Skokomish in the next 36 hours, no river flooding
for the next 7 days. Felton

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Flood Watch from 3 PM PST this afternoon through late tonight
     for Hood Canal Area-Lower Chehalis Valley Area-Olympics.

     Winter Weather Advisory until 10 AM PST this morning for
     Olympics.

     Winter Storm Warning until 4 AM PST Tuesday for Cascades of
     Whatcom and Skagit Counties.

PZ...Small Craft Advisory until 4 PM PST this afternoon for Coastal
     Waters From Cape Flattery To James Island 10 To 60 Nm-
     Coastal Waters From Cape Flattery To James Island Out 10 Nm-
     Coastal Waters From James Island To Point Grenville 10 To
     60 Nm-Coastal Waters From James Island To Point Grenville
     Out 10 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater 10 To 60 Nm-Coastal Waters From Point Grenville
     To Cape Shoalwater Out 10 Nm-Grays Harbor Bar.

     Small Craft Advisory until 4 PM PST this afternoon for Admiralty
     Inlet-East Entrance U.S. Waters Strait Of Juan De Fuca-
     Northern Inland Waters Including The San Juan Islands.

     Small Craft Advisory until 10 AM PST this morning for West
     Entrance U.S. Waters Strait Of Juan De Fuca.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 4:00 PM PSTFlood WatchSEWMason24 hr
Feb 1, 3:26 PM PSTWinter Weather AdvisorySEW43 hr

Nearby

River Flood Warnings in Washington, 2021Every river flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.